Question of the Week # 174

174) A 52 year old African-american woman is seen in the office during a regular follow-up visit. Her history is significant for diabetes mellitus and hypertension. She has been suffering from cough over the past two weeks.  She feels that there is a tickle at the back of the throat which leads to paroxysms of coughing. Her medications include Aspirin, Glipizide, atorvastatin, enalapril and Hydrochlorthiazide.  Enalapril was started 3 weeks ago at a low dose of 5mg/day. On examination, blood pressure is 132/90 mm Hg seated and standing.  Her physical examination is normal.  Laboratory values reveal a serum creatinine concentration of 1.8mg/dl. Her baseline creatinine  1 month ago was 1.5mg%. Which of the following is not an indication to stop ACE inhibitor?

A)     Swelling of the lips and tongue

B)      20% increase in serum creatinine

C)      Intractable severe cough

D)     Serum potassium of 6.5mmol/L

E)      Hypovolemia with shock

5 Responses

  1. b some guidelines even accept 30% rise in creatinine

  2. its A,
    Common reasons to stop angiotensin-converting enzyme inhibitors
    •Worsening renal function: 20% increase in the serum creatinine level is significant.
    •Persistent dry cough: switch to angiotensin-II receptor antagonists.
    •Hypotension.
    •Hyperkalaemia

  3. A

  4. – ACEI or ARB should be stopped immediately if angioneurotic edema occur. if angioneurotic oedema occur with ACEI, ARB can be prescribed with caution. Angioedema is rare (<1%), but may be life-threatening. Genetic polymorphisms may be a risk factor for angioedema and cough. Angioedema is more common in African-Americans than in whites. Facial edema requires drug withdrawal, while laryngeal involvement requires emergency care.
    -If GFR decreases by more than 30% over baseline, the dose of ACE inhibitor or ARB may need to be reduced, and the GFR reassessed frequently until kidney function has returned to baseline. Thereafter, the clinician should adjust doses and monitor GFR according to Table 137. If GFR does not return to baseline within the appropriate interval, ACE inhibitor or ARB should be discontinued and an alternative antihypertensive agent should be selected.
    – If a patient has developed a cough while using an ACE inhibitor, an ARB can be prescribed.
    – If hyperkalemia develops, reduce the dose of ACE inhibitor or ARB by 50% and reassess the serum potassium every 5 to 7 days until serum potassium has returned to baseline. If serum potassium does not return to baseline within 2 to 4 weeks, discontinue the ACE inhibitor or ARB and select an alternate antihypertensive agent.
    http://www.kidney.org/professionals/kdoqi/guidelines_bp/guide_11.htm

  5. B

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: